Texas, 2013Damaging Winds in Texas, July 24, 2013
July 24, 2013 · NWS EPZ · 2 events in 1 county or zone
A surface boundary was located along the Rio Grande Valley with an upper level trough located near the Arizona-New Mexico border. Deep moisture remained in place allowing for heavy rain and wet microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary was located along the Rio Grande Valley with an upper level trough located near the Arizona-New Mexico border. Deep moisture remained in place allowing for heavy rain and wet microbursts. Winds were estimated to be at least 70 mph as they went through the Upper Valley and uprooted at least 50 trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 1:24 PM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 24, 1:24 PM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
224 PM MDT WED JUL 24 2013
.SYNOPSIS...
PLENTY OF DEEP MONSOON MOISTURE RESIDES IN THE ATMOSPHERE ACROSS
THE BORDERLAND. ALOFT A DISTURBANCE SITS OVER THE NEW MEXICO
BOOTHEEL AND CONTINUES TO SPIN MOISTURE OVER THE REGION FROM THE
SOUTH AS IT ALSO HELPS TO KEEP CONDITIONS UNSTABLE. THIS SHOULD
MEAN CONTINUED CHANCES FOR NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TONIGHT. LIKE YESTERDAY FLASH FLOODING IS THE
PRIMARY CONCERN FOLLOWED BY STRONG WINDS AND SMALL TO MODERATE
HAIL. THE DISTURBANCE MOVES AWAY TO END THE WEEK...BUT THE
MOISTURE CHANNEL REMAINS OVER THE AREA. THIS SHOULD MEAN DAILY
ROUNDS OF AFTERNOON AND EVENING STORMS ACROSS THE REGION.
TEMPERATURES WILL RUN NEAR SEASONAL OR A COUPLE DEGREES BELOW.
&&
.DISCUSSION...
DEEP AND ABUNDANT MONSOON MOISTURE HANGS OVER THE FORECAST AREA AS
THE HEART OF THE PLUME FROM THE SOUTH RIDES NORTH OVER SE AZ AND
SW NM. THE PW ON THE MORNING SOUNDING SHOWED ATMOSPHERIC MOISTURE
LEVELS 44% ABOVE CLIMATE NORMS. ALOFT A SHARP UPPER LOW SPINS OVER
SE AZ NEAR DOUGLAS. THIS FEATURE WILL BE SLOW TO TRACK W AND THUS
WILL PROVIDE UPPER DYNAMICS/SUPPORT FOR SOME CONVECTIVE
ORGANIZATION LATER THIS AFTERNOON WELL INTO THE NIGHT. DEWPOINTS
ARE HOLDING STEADY IN THE UPPER 50S AND LOWER 60S PROVING THE
MOISTURE RESISTANCE TO MIX OUT DUE TO ITS DEEP NATURE. THE PROG
SOUNDINGS SHOW GOOD INSTABILITY WITH CAPES NEAR 1000J/KT AND LI'S
NEAR -3. DEEPEST MOISTURE AND BETTER INSTABILITY RESIDE OVER THE
WESTERN 1/2 OF THE CWFA...THUS BEST POPS SET AT NUMEROUS WEST AND
SCATTERED EAST.
THE UPPER LOW TRACK OFF WESTWARD TOWARD THE BAJA TOMORROW SO BROAD
SCALE INSTABILITY ALOFT SHOULD BE DIMINISHED...BUT LEFT BEHIND WILL BE
PLENTY OF RESIDENT MOISTURE...AND A WARM UNSTABLE AIRMASS...WHICH
SHOULD GET RESET AND RECYCLED EACH AFTERNOON WITH HEATING
DESTABILIZATION AND MOUNTAIN LIFT. THUS SCATTERED AFTERNOON STORM
AND RAIN CHANCES LOOK RIGHT FOR MOST OF THE AREA MOST DAYS. AREA
MOUNTAINS WILL BE FAVORED.
ACCORDING TO THE GFS...THE RIDGING ALOFT THAT FORMS OVER THE AREA FOR
THE END OF THIS WEEK AND THROUGH THE WEEKEND REMAINS FAIRLY
WEAK...AND AT SOME POSSIBLE WEAK UPPER DISTURBANCES TRACKING IN
FROM THE NORTH. THE NAM HAS A STRONGER HIGH W/ NO DISCERNABLE
IMPULSES. WITH EITHER SOLUTION THE STORM COVERAGE SHOULD BE
REDUCED SOMEWHAT...BUT CERTAINLY NOT ELIMINATED WITH SURFACE
DEWPOINTS REMAINING WELL INTO THE 50S.
TEMPS SHOULD STAY RIGHT AT OR SLIGHTLY BELOW NORMALS. MORNING
SUNSHINE AND AFTERNOON CLOUDINES SHOULD CAPTURE THE SKY CONDITIONS
MOST DAYS BEYOND TOMORROW.
14-BIRD
&&
.AVIATION...VALID 25/00Z-26/00Z.
SCATTERED TSRA OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED
TSRA IN THE LOWLANDS WILL CONTINUE THRU THE PERIOD. STORMS WILL TEND
TO DRIFT TOWARDS THE NNW THROUGH 12Z WITH A MORE EASTERLY DRIFT
AFTER 18Z. GNLY VFR CONDITIONS WITH FEW-SCT050-070 SCT-BKN100-140
SCT-BKN200-250. EXPECT BRIEF EXCURSIONS INTO MVFR CONDITIONS
ASSOCIATED WITH INDIVIDUAL STORMS WITH LCL 3SM BKN040CB OVC080 AND
WNDS VRB30G40KT.
27-LANEY
&&
.FIRE WEATHER...
AN INVERTED UPPER TROUGH CONTINUES TO SPIN JUST SOUTHWEST OF THE
BOOTHEEL. THIS FEATURE WILL COMBINE WITH PLENTIFUL MONSOON MOISTURE
TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND INTO TONIGHT. DUE TO THE SLOW MOVEMENT OF THE
INDIVIDUAL STORM CELLS LOCALLY HEAVY RAIN AND FLASH FLOODING WILL
REMAIN A POSSIBILITY. EVEN THOUGH THE TROUGH WILL SHIFT FURTHER WEST
AS HIGH PRESSURE ALOFT REBUILDS ACROSS THE SOUTHWESTERN
STATES...SUFFICIENT MOISTURE WILL REMAIN IN PLACE TO HELP PRODUCE
SCATTERED AFTERNOON AND EVENING STORMS FOR THE NEXT SEVERAL DAYS.
WITH THE MOIST AIR IN PLACE MINIMUM RH VALUES WILL REMAIN ABOVE
CRITICAL LEVELS WITH EXCELLENT RECOVERIES CONTINUING DURING THE
OVERNIGHT HOURS. VENT RATES WILL GENERALLY BE IN THE GOOD RANGE THRU
FRIDAY BEFORE DROPPING INTO THE FAIR TO POOR CATEGORIES SATURDAY DUE
TO LOWER MIXING HEIGHTS. MEANWHILE THE HAINES INDEX WILL REMAIN LOW
FOR THE NEXT SEVERAL DAYS.
27 LANEY
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 93 73 95 74 / 70 20 30 20 30
SIERRA BLANCA 69 94 70 92 70 / 60 20 30 20 20
LAS CRUCES 68 90 69 93 70 / 70 30 30 30 30
ALAMOGORDO 69 93 70 94 71 / 50 30 30 20 30
CLOUDCROFT 49 69 51 69 50 / 50 30 30 40 30
TRUTH OR CONSEQUENCES 67 89 68 92 69 / 70 30 30 30 30
SILVER CITY 62 83 62 86 63 / 70 40 50 40 40
DEMING 67 88 67 92 69 / 70 30 30 30 30
LORDSBURG 66 89 67 92 69 / 70 30 40 30 30
WEST EL PASO METRO 73 92 74 94 74 / 70 20 30 20 30
DELL CITY 69 95 70 96 69 / 50 20 30 20 20
FORT HANCOCK 72 97 72 97 73 / 60 20 30 20 20
LOMA LINDA 66 88 67 89 66 / 60 20 30 20 30
FABENS 72 93 73 96 73 / 70 20 30 20 30
SANTA TERESA 70 91 71 94 72 / 70 20 30 20 30
WHITE SANDS HQ 71 91 72 93 73 / 60 20 30 20 30
JORNADA RANGE 66 90 67 93 67 / 70 20 30 30 30
HATCH 68 87 70 90 70 / 70 30 30 30 30
COLUMBUS 70 89 68 92 71 / 70 30 30 30 30
OROGRANDE 69 93 70 95 71 / 60 20 30 20 30
MAYHILL 56 77 58 77 57 / 50 30 30 30 30
MESCALERO 54 80 56 80 56 / 50 30 30 40 30
TIMBERON 56 76 58 77 57 / 50 30 30 30 30
WINSTON 59 81 60 83 60 / 70 30 40 40 30
HILLSBORO 64 84 65 88 66 / 70 30 40 30 30
SPACEPORT 67 88 68 91 68 / 70 30 30 30 30
LAKE ROBERTS 60 82 61 85 62 / 70 40 50 40 40
HURLEY 63 84 63 88 64 / 70 40 40 40 40
CLIFF 65 89 65 93 66 / 70 40 50 40 40
MULE CREEK 59 85 59 89 60 / 70 30 40 40 40
FAYWOOD 64 82 65 87 66 / 70 30 40 30 30
ANIMAS 67 87 67 91 68 / 70 30 40 20 30
HACHITA 66 88 67 90 67 / 70 30 40 30 30
ANTELOPE WELLS 65 86 65 90 66 / 70 30 30 30 30
CLOVERDALE 63 82 63 86 63 / 70 30 40 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 1 AM MDT THURSDAY FOR NMZ401>411.
TX...FLASH FLOOD WATCH UNTIL 1 AM MDT THURSDAY FOR TXZ418.
&&
14/27
Hazardous weather outlook, Jul 24, 1:57 PM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT WED JUL 24 2013
NMZ401>417-TXZ418>424-252100-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
257 PM MDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
...FLASH FLOOD WATCH FOR SOUTH CENTRAL AND SOUTHWEST NEW MEXICO
TODAY THROUGH 1 AM MDT TONIGHT...
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING. UPPER LOW AND ABUNDANT DEEP
MOISTURE SHOULD COMBINE TO PRODUCE THUNDERSTORMS WITH HEAVY
RAIN...GUSTY OUTFLOW WINDS...AND SMALL HAIL. THE PRIMARY THREATS
TODAY ARE FLOODING FOLLOWED BY STRONG OUTFLOW WINDS. MUCH OF THE
REGION WEST OF THE RIO GRAND HAS SEEN HEAVY RAIN AND THUS HAVE WET
SOILS. THIS WILL LEAD TO FASTER RUNOFF OF RAINFALL. EXPECT POUNDING
OF LOW LYING AREAS AND RUNNING WATER IN ARROYOS...STERAMS...AND
THROUGH LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STILL GOOD STORM COVERAGE AND SOME ELEVATED RISK OF FLASH FLOODING
THURSDAY. FRIDAY ONWARD MINIMAL DRYING WITH HIGH PRESSURE ALOFT.
THUS...ALTHOUGH WITH LESSER COVERAGE MOST DAYS THROUGH THE
PERIOD...WE EXPECT CONTINUED CHANCES FOR AT LEAST ISOLATED...AND
OFTEN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
BIRD
In the hours before
Special weather statement, Jul 24, 5:39 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
639 PM MDT WED JUL 24 2013
TXZ418>423-250115-
WESTERN EL PASO COUNTY TX-EASTERN/CENTRAL EL PASO COUNTY TX-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
639 PM MDT WED JUL 24 2013
...THUNDERSTORMS INCREASING OVER WEST TEXAS...
AT 630 PM THUNDERSTORMS WITH HEAVY RAINS AND POSSIBLE WIND GUSTS TO
40 MPH AND SMALL HAIL WERE MOVING AND INCREASING NORTHWARD ACROSS
WEST TEXAS. STRONGEST ACTIVITY WAS LOCATED AROUND SIERRA
BLANCA...ESPERANZA...TORNILLO AND QUITMAN CANYON. SOME PONDING OF
WATER MAY OCCUR INCLUDING ACROSS INTERSTATE 10.
ROGASH
Special weather statement, Jul 24, 6:07 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
707 PM MDT WED JUL 24 2013
NMZ417-TXZ418>424-250140-
WESTERN EL PASO COUNTY TX-EASTERN/CENTRAL EL PASO COUNTY TX-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-OTERO MESA NM-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
707 PM MDT WED JUL 24 2013
...SHOWERS AND THUNDERSTORMS INCREASING ACROSS WEST TEXAS...
AT 7 PM SHOWERS AND THUNDERSTORMS WERE INCREASING IN COVERAGE AND
INTENSITY AS THEY MOVED NORTHWARD ACROSS WEST TEXAS. STRONG STORMS
WERE MOVING INTO CENTRAL EL PASO WITH OTHER STORMS LOCATED AROUND
HUECO TANKS...TORNILLO...AND OVER CENTRAL HUDSPETH COUNTY NEAR FARM
ROAD 1111. THE STORMS WILL PRODUCE HEAVY RAINS AND POSSIBLE SMALL
HAIL AND WIND GUSTS TO 50 MPH.
ROGASH
Thunderstorm Wind, El Paso
- When
- July 24, 6:35 PM MST to 6:45 PM MST
- Where
- El Paso County, 0.83 mi WNW of White
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.834, -106.583
Broadcast media reported at least 50 large trees down in the Upper Valley near Sunset and Briarwood including some on power lines and a tree. Framing and boards on a new construction building near Sunland Park Drive and Constitution were completely blown down.
Thunderstorm Wind, El Paso
- When
- July 24, 6:50 PM MST to 6:55 PM MST
- Where
- El Paso County, 1.33 mi NW of Montoya
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.885, -106.584
A spotter reported at least 70 mph winds near Artcraft and I-10. In addition half inch hail was also reported at same location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Damaging Wind in Georgia, July 24, 20131 death · $5,000 · 60 kt wind · 1 event
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Hail in Texas, July 24, 2013$250,000 · 1.25 in hail · 1 event
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Flash Flood and Damaging Winds in New Mexico, July 24, 20132 injured · $11,000 · 67 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Winds in West Virginia, July 24, 2013$17,000 · 50 kt wind · 3 events
- Damaging Wind in Georgia, July 24, 2013$18,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468625, 468626.